You probably know by now that having high blood sugar — hyperglycemia — is not a good thing. It can lead to diabetes and severe complications if blood glucose level is not rectified. But you can have high blood sugar for months and years and not know it.

If you take medications for diabetes, hypoglycemia may be a potentially life-threatening side effect to those medications. If not identified correctly and treated quickly, hypoglycemia can worsen within minutes and can cause you to lose consciousness, dip into a coma or worse.

Hypoglycemia is easily avoidable and treatable, but there are three critical steps that you must be aware of and follow to neutralize this serious threat, which I will cover in this three-part article series:
1. What is hypoglycemia and what causes it?
2. What are the symptoms of hypoglycemia?
3. How to resolve hypoglycemia effectively and quickly

What Is Hypoglycemia and What Causes It?

Hypoglycemia is a low blood glucose attack, often a side effect of medications such as insulin and some oral medications to treat type 2 diabetes. Your fasting blood glucose ideally should be between 70 and 110 mg/dl. When you monitor your blood sugar, you're not doing so only to detect high blood sugar levels, but also to find out how low they are. You don't want your blood sugar to dip below 70 mg/dl because you'll be in hypoglycemia territory and you may experience hypoglycemia symptoms, which I will cover in the next article.

The reason I said that you "may" experience hypoglycemia is because both type 1 or type 2 diabetics may have a complication called autonomic neuropathy — or neuropathy to the nervous system — and you may not be able to feel the symptoms of hypoglycemia. Again, I’ll have more on this in the next article.

Here are the diabetes medications that have the highest potential to cause hypoglycemia:


Meal-time insulin formulations such as Humalog, Novolog, Apidra, and other insulin kinds such as Regular, NPH and Lente insulin — whether alone or in mixed products such as Novolog 70/30 or Humalog 75/25 — pose the greatest risk. The long-acting insulin products such as Lantus, Levemir and Ultra Lente pose the least risk.

Oral type 2 diabetes medications

Glyburide, Glipizide, Glimeperide and Chlorpropamide have the highest potential to cause hypoglycemia. Starlix and Prandin also may cause it, but it’s less likely.

Other diabetes medications

Oral medications — such as Metformin, Januvia, Onlgyza, Glycet and Precose — or injected — such as Byetta and Victoza — may have a lower potential to cause hypoglycemia, but when combined with any of the drugs in the high-risk groups mentioned above, the risk of hypoglycemia rises. That’s why it is imperative that you monitor your blood glucose as often as your doctor recommends.

Stay tune for Part 2 about what you must know about the symptoms of hypoglycemia.

Small Actions of The Week:

  1. Understand what hypoglycemia is.
  2. Keep your fasting blood sugar between 70 to 110 mg/dl.
  3. Understand which drugs can cause hypoglycemia.

Pharmacist George Tohme is the author of Lifestyle Makeover for Diabetics and Pre-Diabetics.

Related Articles

Part 2: What Are the Symptoms of Hypoglycemia?

Part 3: How to Treat Hypoglycemia Quickly and Effectively

Part 4: Real Pharmacy Story of Hypoglycemia